Alert archive / Ohio / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 31, NWS Charleston, WV

May 14, 2018Morgan County, Perry County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at May 14, 2018, 1:20 PM EDT for Morgan County, Perry County, Ohio. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2018, 1:20 PM EDT (17:20 UTC)
Expired
May 14, 2018, 1:45 PM EDT
In force
25 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
1.25 in
Wind
70.0 mph

Counties Morgan County, OH, Perry County, OH

The radar

The Cincinnati radar (KILN), 149 km from the middle of the area, began a volume at 17:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 12:29 PM EDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.3 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 655 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
655 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1326 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

926 
WUUS51 KRLX 141720
SVRRLX
OHC115-127-141745-
/O.NEW.KRLX.SV.W.0031.180514T1720Z-180514T1745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
120 PM EDT MON MAY 14 2018

The National Weather Service in Charleston West Virginia has issued a

* Severe Thunderstorm Warning for...
  Southern Perry County in southeastern Ohio...
  Northwestern Morgan County in southeastern Ohio...

* Until 145 PM EDT

* At 120 PM EDT, severe thunderstorms were located along a line
  extending from Perry State Forest to near Hide-A-Way Hills, moving
  east at 35 mph.

  HAZARD...70 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations impacted include...
  New Lexington, Shawnee, Perry State Forest, Crooksville, Junction
  City, New Straitsville and Eagleport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3977 8208 3977 8207 3976 8178 3958 8221
      3960 8238 3975 8236 3981 8220 3981 8207
TIME...MOT...LOC 1720Z 267DEG 32KT 3978 8221 3964 8256 

HAIL...1.25IN
WIND...70MPH
 
$$

09

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 12:40 PM EDT, 40 minutes earlier.

Area forecast discussion, May 14, 12:40 PM EDT, 40 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
1240 PM EDT Mon May 14 2018

.SYNOPSIS...
Unsettled pattern dominates the work week with thunderstorm
chances and temperatures remaining above normal.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1240 PM Monday...

Updated product suite for inclusion of Severe Thunderstorm
Watch 88 for a good chunk of our northern CWA. Again, the
southern extent to the severe weather threat is uncertain but
watch area highlights the counties under greatest threat and can
be extended southward if need be. Otherwise, no major changes
with forecast or severe weather expectations going forward. Did
increase PoPs a bit up north now with thunderstorms forming and
heading east-southeast.

As of 1018 AM Monday...

Latest update from SPC places our northern counties into an
Enhanced Risk for severe weather, with primarily a damaging wind
threat later today. Convection should erupt as outflow boundary
from activity over northern Ohio, now progressing through
central Ohio, enters our northwest counties around 16-18z. This
should then form into a line which will progress quickly
southeastward through the remainder of the afternoon. Most of
the HiRes guidance shows this scenario, with some variability on
how far south the convection makes it. The inherited forecast
seems to have placement of PoPs and timing down well based on
current expectations so will not make any changes right now. The
HiRes guidance is very progressive, with overnight convection
remaining well north, so hydro concerns seem to be taking a
backseat to the damaging wind threat. Will focus messaging on
the increased severe weather threat and timing.

As of 255 AM Monday...

No major changes to the synoptic pattern governing the weather
in the near term. Upper level dome of high pressure remains
over the southern Appalachians, leaving zonal 500mb gradient
flow most active across the far northern tier of the CWA.

Models are hinting at an MCS developing over the southwestern
Great Lakes, and propagating around the upper ridge in the 500mb
gradient and into the upper Ohio Valley. It is a little unclear
at this point as to what the origin of our convection will be
later today in this region, whether is the remnants of this
feature, or residual waves aloft, but regardless, this will be
a main driver in the convection as it moves into moderately
unstable air. Slight risk from SPC resides here, but the
southern portion of the CWA, if it receives convective activity
at all, should be in less unstable air.

Thunderstorm threat will extend into the overnight.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
As of 220 AM Monday...

Repetitive pattern continues through mid week with surface
boundary oscillating in the vicinity as several waves move
through. Hard to get too much detail into POP forecast with
uncertainty in timing of each of these. Continued idea of
showers and storms possible throughout the period, generally
with max POPs during peak instability in the late afternoon and
evening. Stuck with a consensus blend for temperatures which
keeps both highs and lows well above average.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 220 AM Monday...

Unsettled pattern continues through the long term forecast with
a surface boundary in the area providing showers and
thunderstorms from time to time. Timing any individual wave
remains uncertain. Above normal temperatures continue with very
little variation from day to day.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 820 AM Monday...

The overall weather pattern will remain the same...in a
convective environment that will be dependent on upper level
waves traversing the area to help initiate thunderstorm
activity, which will largely be a post 21Z time frame type
issue. Have utilized the PROB30 groups for the northern
terminals. Will have to evaluate the fog potential for Monday
night after rain unfolds.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of convection Monday could vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       17   18   19   20   21   22   23   00   01   02   03   04
EDT 1HRLY       13   14   15   16   17   18   19   20   21   22   23   00
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    M
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    M

AFTER 18Z TUESDAY...
Brief periods of IFR possible in showers and storms through the
week.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...MZ/26
NEAR TERM...ABE/26
SHORT TERM...MZ
LONG TERM...MZ
AVIATION...ABE/26
Hazardous weather outlook, May 14, 12:35 PM EDT, 45 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1235 PM EDT Mon May 14 2018

OHZ066-067-075-076-WVZ009>011-017>020-028>032-039-040-521>526-151645-
Perry-Morgan-Athens-Washington-Wood-Pleasants-Tyler-Wirt-Calhoun-
Ritchie-Doddridge-Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-
Barbour-Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
1235 PM EDT Mon May 14 2018

...SEVERE THUNDERSTORM WATCH 88 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia, northeast West Virginia and
northern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong thunderstorms are possible each day. Isolated flash flooding
is also possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ083>087-WVZ006>008-014>016-027-517>520-151645-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Cabell-Mason-Jackson WV-
Putnam-Kanawha-Roane-Clay-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-
1235 PM EDT Mon May 14 2018

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia, southeast West Virginia,
southern West Virginia and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

Strong to severe thunderstorms are possible today and tonight. Some
of the stronger storms may be capable of damaging wind gusts and
large hail. Isolated flash flooding is also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong thunderstorms are possible each day. Isolated flash flooding
is also possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

KYZ101>103-105-VAZ003-004-WVZ005-013-024>026-033-034-515-516-151645-
Greenup-Carter-Boyd-Lawrence KY-Dickenson-Buchanan-Wayne-Lincoln-
Mingo-Logan-Boone-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-
1235 PM EDT Mon May 14 2018

This Hazardous Weather Outlook is for northeast Kentucky, southwest
Virginia, and portions of southeast West Virginia, southern West
Virginia and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ABE

In the hours before

Special weather statement, May 14, 1:13 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Charleston WV
113 PM EDT MON MAY 14 2018

OHZ066-067-141745-
Morgan-Perry-
113 PM EDT MON MAY 14 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PERRY AND NORTHWESTERN
MORGAN COUNTIES...

At 113 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near North Zanesville to near Hide-A-Way
Hills. Movement was east at 40 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
New Lexington, Somerset, Shawnee, Perry State Forest, Crooksville,
Junction City, New Straitsville, Corning, Hemlock, Rendville and
Eagleport.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3982 8217 3982 8208 3977 8208 3976 8178
      3955 8215 3956 8226 3959 8226 3960 8238
      3974 8236 3974 8240 3977 8240 3989 8217
TIME...MOT...LOC 1713Z 270DEG 36KT 3996 8193 3964 8255

09

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 8:34 PM EDTSpecial Weather StatementRLXMeigs26 min
May 13, 8:52 PM EDTSpecial Weather StatementRLXAthens23 min
May 13, 9:03 PM EDTSevere Thunderstorm WarningRLXAthens, Washington27 min
May 13, 10:21 PM EDTSpecial Weather StatementRLXVinton24 min
May 13, 10:33 PM EDTSevere Thunderstorm WarningRLXJackson, Vinton27 min
May 13, 10:37 PM EDTSevere Thunderstorm WarningRLXAthens, Morgan, Perry23 min
May 13, 11:10 PM EDTSpecial Weather StatementRLXMorgan35 min
May 13, 11:15 PM EDTSpecial Weather StatementRLXAthens30 min
May 13, 11:37 PM EDTSpecial Weather StatementRLXWashington23 min
May 14, 1:13 PM EDTSpecial Weather StatementRLXPerry32 min
May 14, 1:43 PM EDTSevere Thunderstorm WarningRLXAthens, Morgan, Perry47 min
May 14, 2:08 PM EDTSpecial Weather StatementRLXWashington37 min
May 14, 2:25 PM EDTSpecial Weather StatementRLXWashington35 min
May 14, 2:40 PM EDTSpecial Weather StatementRLXAthens35 min
May 14, 2:51 PM EDTSpecial Weather StatementRLXWashington24 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.